Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 15, NWS Sioux Falls, SD

September 30, 2014Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Sep 30, 2014, 2:19 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2014, 2:19 PM CDT (19:19 UTC)
Expired
Sep 30, 2014, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS73 KFSD 301919
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CDT TUE SEP 30 2014


SDZ050-057-063-010000-
/O.NEW.KFSD.WI.Y.0015.140930T1919Z-141001T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
219 PM CDT TUE SEP 30 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WINDY CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF
  THE AFTERNOON...BEFORE TAPERING OFF IN THE EARLY EVENING.

* WEATHER CONDITIONS...SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH
  GUSTS TO AROUND 45 MPH WILL OCCUR THROUGH THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
1 follow-up statement
301 
WWUS73 KFSD 302352
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT TUE SEP 30 2014



SDZ050-057-063-010100-
/O.EXP.KFSD.WI.Y.0015.000000T0000Z-141001T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
652 PM CDT TUE SEP 30 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

WINDS ARE EXPECTED TO REMAIN BREEZY INTO THE OVERNIGHT
HOURS...WITH SOUTHWEST WINDS BETWEEN 10 AND 20 MPH PERSISTING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 30, 12:54 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 30, 12:54 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT TUE SEP 30 2014

.UPDATE...
ISSUED AT 1230 PM CDT TUE SEP 30 2014

BAND OF SHOWERS NEAR THE INTERSTATE 29 CORRIDOR CONTINUES TO
TRUDGE EASTWARD EARLY THIS AFTERNOON. TEMPERATURES REMAIN QUITE
COOL IN AREAS UNDER THE STRATUS. NOT EXPECTING MUCH IN THE WAY OF
THUNDERSTORM ACTIVITY WITH THIS RAIN BAND. CLEARING HAS BROKEN OUT
IN SOUTH CENTRAL SD...WITH MARKEDLY DRIER DEWPOINTS IN THE UPPER
40S TO LOWER 50S STREAMING INTO THE DRY SLOT OF THIS SYSTEM.
VERTICALLY STACKED LOW OVER WESTERN SD IS LIFTING MORE
NORTHERLY. WITH THIS MORE NORTHERLY TRACK...SEVERE CHANCES ARE
QUICKLY WANING FOR OUR FORECAST AREA. BEST INSTABILITY AND
STEEPEST LAPSE RATES SHOULD BE CONFINED MAINLY TO JERAULD...BEADLE
AND SANBORNE COUNTIES ALONG THE EDGE OF THE MOISTURE AXIS AND THE
FRONTAL BOUNDARY TRIPLE POINT. IF ANY THUNDERSTORM MANAGES TO
DEVELOP MID AFTERNOON THROUGH THE EVENING IN THIS AREA...SEVERE
WEATHER IS POSSIBLE WITH A MARGINAL SEVERE HAIL AND WIND THREAT.
GOOD LOW LEVEL SHEAR PROFILE SUGGESTS THAT AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE ALONG THE BOUNDARY.
ELSEWHERE...PRECIPITATION POTENTIAL SHOULD QUICKLY END BEHIND THE
ONGOING RAIN BAND.

ALSO CONTINUING TO WATCH FOR THE POTENTIAL FOR ADVISORY LEVEL WIND
GUSTS IN SOUTH CENTRAL SD THIS AFTERNOON...WITH RECENT WIND GUSTS
OF 36 KT NOTED IN AINSWORTH NEB. MAIN CONCERN IS GREGORY AND BRULE
COUNTY...BUT IF THE SYSTEM CONTINUES TO TREND MORE NORTHERLY...THE
STRONGEST GUSTS MAY BE CONFINED TO AREAS JUST WEST OF THE FORECAST
AREA. WILL CONTINUE TO MONITOR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM CDT TUE SEP 30 2014

STILL LOOKING AT A VERY STRONG SYSTEM MOVING NORTH TO NORTHEAST
ACROSS THE NORTHERN PLAINS TODAY AND THIS EVENING. SYNOPTICALLY...
WATER VAPOR IMAGERY SHOWS THE MID AND UPPER LEVEL LOW CURRENTLY
SPINNING OVER THE NEB PANHANDLE. THE LOW WILL THEN TRACK ACROSS WEST
CENTRAL SD TODAY...BEFORE ENTERING CENTRAL ND THIS EVENING. THE
SYSTEM IS STACKED SO THE SURFACE LOW IS FOLLOWING THE PLACEMENT OF
THE UPPER LOW IN CLOSE PROXIMITY...WITH A WEAK WARM FRONT JUTTING TO
THE SOUTHEAST INTO SOUTH CENTRAL SD.

THE DRY SLOT IS CURRENTLY VISIBLE IN FAR WESTERN KS AND SOUTHWEST
NEB...AND IT WILL MOVE NORTHWARD IMPACTING OUR WESTERN ZONES AS THE
DAY PROGRESSES. AHEAD OF IT...EXPECTING A BAND OF PRECIPITATION
ELONGATED FROM NORTH TO SOUTH TO MOVE ACROSS THE FORECAST AREA
ALONG THE FIRST SHORT WAVE. THE MAIN CONCERN IS THE SEVERE WEATHER
THREAT. THE AREA TO FOCUS ON IS WILL BE JUST AHEAD OF THE DRY
SLOT...AND THE DAY 1 SPC OUTLOOK LOOKS LIKE IT HAS IT NAILED
ENCOMPASSING THE JAMES AND VERMILLION RIVER VALLEYS... WHICH IS ALSO
WHAT WE WERE THINKING YESTERDAY. THE DIFFICULT PART OF THE FORECAST
IS EXACT TIMING WHEN A FEW SEVERE STORMS MAY OCCUR. NOT AT ALL
CONVINCED THAT THE INITIAL BAND OF RAIN WILL PRODUCE SEVERE WEATHER.
THIS IS BECAUSE THE CONVECTION WILL LIKELY BE ELEVATED...NOT TAPPING
INTO THE STRONG 0-1KM SHEAR. OVERALL...CAPES THROUGH MUCH OF THE DAY
ARE ALSO THIN. BUT JUST AHEAD OF THE DRY SLOT...WHEN THE UPPER LOW
IS IN WEST CENTRAL SD...A SECOND SHORT WAVE LIFTS NORTHEASTWARD THIS
AFTERNOON ACROSS THE WESTERN PORTIONS OF OUR FORECAST AREA. THIS IS
THE WAVE TO KEEP AN EYE ON FOR SEVERE WEATHER CHANCES...AS BY 21Z
WITH THE DRY SLOT IN PLACE IN SOUTH CENTRAL SD...THE SLIGHT RISK
AREA COULD TAP INTO THE 0-1KM WIND SHEAR WHICH IS EXTREMELY STRONG.
IN FACT 0-1KM HELICITY VALUES ARE OVER 250 IN THOSE AREAS...
JUXTAPOSED WITH SOME MODERATE INSTABILITY OF ELEVATED MU CAPE IN THE
925-850MB LAYER OF 1000 TO 1500 J/KG...WHICH FINALLY NOSES
NORTHWARD. IF LOW TOPPED SUPERCELLS CAN DEVELOP...AN ISOLATED
TORNADO CANNOT BE RULED OUT AROUND THE JAMES VALLEY AREA FOR A BRIEF
TIME IN THE MID AND LATE AFTERNOON. THE OTHER SEVERE WEATHER THREAT
FOR THE VERMILLION RIVER VALLEY WOULD LIKELY BE WINDS AROUND 60 TO
65 MPH AND HAIL UP TO QUARTERS. EVEN AT JUST 925MB...WIND SPEEDS ARE
AVERAGING 30 KNOTS TODAY...COUPLED WITH A JET STREAK OF 65 TO 75
KNOTS NUDGING UP INTO OUR WESTERN ZONES BY MIDDAY AND EARLY THIS
AFTERNOON. SO IT WOULD NOT TAKE A LOT TO PUSH SEVERE WIND DOWN TO
THE SURFACE JUST AHEAD OF THE DRY SLOT.

AND SPEAKING OF STOUT WINDS...IT WILL BE CLOSE TO WIND ADVISORY
CRITERIA IN OUR FAR WESTERN ZONES TODAY NEAR THE DRY SLOT. THE ONLY
LIMITING FACTOR APPEARS TO BE MIXING POTENTIAL. BUT IF THAT AREA
MIXES HIGHER THAN EXPECTED...WIND ADVISORY TYPE WINDS COULD BE
OBTAINED IN AND CLOSE TO THE LOWER BRULE AREA. HIGHS TODAY ARE
PROBLEMATIC...TOTALLY DEPENDENT ON DEGREE OF LATE DAY CLOUD COVER.
LOOKS LIKE THE NORTHEAST QUAD OF OUR FORECAST AREA MAY STAY IN THE
60S WHERE CLOUDS SHOULD LINGER THE LONGEST. MID 70S ARE LIKELY IN
THE DRY SLOT. FOR TONIGHT...WINDS WILL SLACKEN OFF FAST WITH LOWS
STILL PRETTY MILD FOR THIS TIME OF YEAR. THERE REALLY NEVER IS A
WIND SHIFT FOR OUR FORECAST AREA USHERING IN COOLER AIR AS THE WAVE
LIFTS TO THE WEST OF OUR REGION. BUT RAIN COULD LINGER IN OUR
SOUTHEAST ZONES THROUGH PARTS OF NORTHWEST IA AS A WEAK SHORT WAVE
MOVES ACROSS NEBRASKA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 347 AM CDT TUE SEP 30 2014

VERY ACTIVE FORECAST IN THE MID RANGE AS A SERIES OF FRONTS MOVE
THROUGH THE AREA.  ON WEDNESDAY...APPEARS AS THOUGH THERE WILL BE
THE POTENTIAL FOR STRATUS ALONG AND AHEAD OF A SLOW MOVING COLD
FRONT MAINLY ALONG AND EAST OF I-29.  MODELS SUGGEST THAT STRATUS
WILL MIX OUT BY MID MORNING...THOUGH THAT MAY BE A LITTLE FAST.
OVERALL...THINK THE STRATUS WILL EVENTUALLY MIX OUT...AND AIRMASS
AHEAD OF THE FRONT WILL BECOME UNSTABLE.  INTERESTING SET UP BECAUSE
THERE IS NOT A LOT OF UPPER LEVEL SUPPORT WITH THE FRONT...AND
CONVERGENCE IS NOT THAT STRONG WITH VERY WEAK SOUTHERLY FLOW AHEAD
OF THE FRONT
...BUT COULD BE STRONG ENOUGH FOR A STORM OR TO TO DEVELOP ACROSS
THE EASTERN CWA. CONFIDENCE IN CONVECTIVE DEVELOPMENT IS
LOW...ESPECIALLY WITH BETTER CONVECTIVE SET UP FURTHER TO THE
SOUTH...AND HAVE REDUCED POPS TO SLIGHT CHANCE.

THROUGH THE OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY...SHORT WAVE
MOVES ACROSS NEBRASKA AND COULD LEAD TO SOME THUNDERSTORMS ALONG THE
MISSOURI RIVER VALLEY INTO NORTHWEST IOWA AFTER MIDNIGHT.

MUCH STRONGER PUSH OF COOLER DRIER AIR WORKS INTO THE REGION ON
THURSDAY AS SECONDARY COLD FRONT MOVES THROUGH THE AREA. MUCH
STRONGER WINDS BEHIND THIS FRONT...AND WITH COLD AIR ADVECTION WILL
LIKELY BECOME GUSTY THROUGH THE AFTERNOON HOURS ON THURSDAY.

FRIDAY WILL BE THE DOWNRIGHT WINDS DAY THOUGH AS 925 HPA WINDS RUN
IN THE NEIGHBORHOOD OF 30-40 KNOTS.  HAVE INCREASED WINDS ABOVE
GUIDANCE VALUES AS WIND ADVISORY LOOKS LIKELY.  HAVE ALSO INCREASED
CLOUD COVER AS A VEIL OF MID TO HIGH CLOUDS DROPS DOWN IN NORTHWEST
FLOW ALOFT.  DESPITE THE MIXY CONDITIONS AND THE UNIDIRECTIONAL
FLOW...GUIDANCE VALUES STILL LOOKED TO WARM BASED ON TEMPERATURES
ALOFT...AND COOLED HIGHS FOR FRIDAY COMPARED TO GUIDANCE.

MORE TRANQUIL CONDITIONS ARE EXPECTED THROUGH THE WEEKEND.  A FEW
SUBTLE SHORTWAVES MAY DROP DOWN IN THE NORTHWEST FLOW ALOFT...BUT
WITH LITTLE MOISTURE TO WORK WITH...KEPT THE FORECAST DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE SEP 30 2014

MAIN CONCERN IS THE STRATUS AND LIGHT RAIN STREAMING ACROSS AREAS
EAST OF THE JAMES RIVER. WITH CLEARING TO THE WEST OF THIS
AREA...IT IS UNCERTAIN EXACTLY HOW FAR EAST THIS CLEARING WILL
PUSH. MODELS GENERALLY SUGGEST THAT THE I29 CORRIDOR AND EASTWARD
WILL REMAIN UNDER STRATUS THROUGH TONIGHT...BUT CONFIDENCE IS
RATHER LOW. WILL CONTINUE WITH PREDOMINATE MVFR CEILINGS IN KFSD
AND KSUX THROUGH 15Z WEDNESDAY...BUT WITH A MORE PROGRESSIVE
EASTWARD PUSH...COULD SEE CEILINGS LIFT SOONER...OR PERHAPS A
SHORT LIVED IMPROVEMENT LATER THIS AFTERNOON. SHRA NEAR THE I29
CORRIDOR WILL SLOWLY NUDGE EASTWARD BUT CONCERNS FOR TSRA ARE
RAPIDLY DIMINISHING. IN THE KHON AREA AND SURROUNDING
COUNTIES...SOME ADDITIONAL REDEVELOP OF TSRA IS POSSIBLE FROM
AROUND 21Z TO 03Z. WILL LEAVE IN TEMPO MENTION...BUT CONFIDENCE IN
THIS DEVELOPMENT IS LOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...MJ
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 30, 2:01 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT TUE SEP 30 2014

SDZ038-052-053-011915-
BEADLE-JERAULD-SANBORN-
201 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS LATE AFTERNOON
THROUGH MID EVENING FOR BEADLE...JERAULD AND SANBORN COUNTIES. IF
ANY STORMS MANAGE TO DEVELOP...THE MAIN THREAT IS HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS OF 60 TO 65 MPH. THERE IS ALSO A
SMALL POSSIBILITY OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FRIDAY WILL BE WINDY...WITH NORTHWEST WINDS AVERAGING 25 TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN THE MID AND LATE AFTERNOON
HOURS.

SDZ050-057-058-063-011915-
GREGORY-BRULE-AURORA-CHARLES MIX-
201 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS ARE EXPECTED THROUGH THE LATE AFTERNOON...WITH
OCCASIONAL GUSTS NEAR 40 MPH FROM THE SOUTH TO SOUTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE WINDY ON FRIDAY...WITH NORTHWEST WINDS AVERAGING 25 TO
35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ071-011915-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-UNION-
201 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS EAST OF INTERSTATE
29 WILL CONTINUE TO SLOWLY TRACK EAST THROUGH TONIGHT. THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE WINDY ON FRIDAY...WITH NORTHWEST WINDS AVERAGING 25 TO
40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SDZ039-040-054>056-059>062-064>070-011915-
KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-
MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
CLAY SD-
201 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FRIDAY WILL BE WINDY...WITH NORTHWEST WINDS AVERAGING 25 TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.